Hail, Sandoval
- When
- June 8, 3:28 PM MST to 3:31 PM MST
- Where
- Sandoval County, 0.89 mi SW of San Ysidro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.550, -106.780
A member of the public near San Ysidro reported quarter size hail.
Another backdoor cold front surged through eastern and central New Mexico early in the day on June 8, 2022, helping to reinforce the moisture that had been present all week across the plains and pushing it into the Rio Grande Valley. This backdoor cold front was responsible for the development of low stratus along the east slopes of the central mountain chain and areas eastward which generally…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Another backdoor cold front surged through eastern and central New Mexico early in the day on June 8, 2022, helping to reinforce the moisture that had been present all week across the plains and pushing it into the Rio Grande Valley. This backdoor cold front was responsible for the development of low stratus along the east slopes of the central mountain chain and areas eastward which generally prevented the development of thunderstorms across the plains. However, the increase in moisture along with an unstable atmosphere across the Rio Grande Valley did allow for thunderstorm development there. Weak wind shear though prevented long lasting severe thunderstorms. As such, any thunderstorms that did manage to become strong were generally short-lived. One report of quarter size hail was reported near San Ysidro while another large hail report was received near Cimarron Canyon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 8, 12:42 PM MST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 142 PM MDT Wed Jun 8 2022 .SYNOPSIS... Scattered daytime showers and storms are forecast through Thursday before high pressure strengthens over the area, leading to above normal and even near record high temperatures going into the weekend. Flash flooding of area burn scars is possible and a few strong to severe storms can not be ruled out. Albuquerque may hit 100 degrees for the first time this year on Saturday, while Roswell begins a long string of 100-plus degree days. Daily rounds of showers and storms will persist going into the weekend as well, but will trend down each day with very little measurable rainfall expected. Temperatures will trend back down a little closer to normal early next week as high pressure weakens and westerly winds trend back up. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)... A backdoor cold front has quickly moved through eastern NM this morning and is now pushing through the gaps of the central mountain chain as KABQ indicates a gusty east wind. Dewpoints are the healthiest they've been all week as they sit in the mid to upper 50's behind the front (even at KABQ!). This increase in low-level moisture was responsible for the development of low stratus along and east of the central mountain chain, but the good news for thunderstorm development is that they are eroding quickly - quicker than some models were suggesting. This will allow the atmosphere to destabilize, which is already underway as the latest SPC mesoanalysis indicates MLCAPE of 1,000-3,000 J/kg focused across southeast NM. Favorable upslope flow will allow for thunderstorm development along the mountainous terrain first with storms then tracking in an easterly direction onto the plains. While CAMs are still widely different from one another and in poor agreement on how widespread thunderstorms will be this evening and tonight, the environment should still be supportive for strong to severe thunderstorms with the southeast likely being most favored as instability and shear are higher in this area. Any thunderstorms this evening should taper off after midnight although isolated activity may linger closer to sunrise. Today's front will be reinforced likely from today's outflow, and the low- level moisture will make a run westward toward the NM/AZ border. This will have an impact on tomorrow's crop of storms as activity perhaps becomes more scattered west of the RGV. Still, dewpoint depressions along and west of the Continental Divide will remain large with dry thunderstorms being favored in this area. Most widespread activity will of course still favor the east, and the threat for strong to severe thunderstorms will remain. Instability should be greater across the east compared to today, but directional wind shear isn't quite as great as winds veer and become more southerly rather than easterly. The area to watch for Thursday though looks to be the northeast where perhaps a weak boundary sets up across far SE CO. This boundary may provide better wind shear for thunderstorms to work with, and SPC Day 2 Outlook also outlines this area with a slight risk. LONG TERM...(FRIDAY THROUGH WEDNESDAY)... The upper high will build up to near 595dam at 500mb over west central NM on Friday, with a continued drying of the atmosphere. Moisture will be limited to the point of producing mostly dry convection late Friday, favoring strong/erratic wind gusts and a few dry lightning strikes. Temperatures will jump up Friday and be 5-15 degrees above normal areawide, possibly approaching daily record values at a few sites. Look for more of the same on Saturday, with daytime highs a degree or two higher than Friday's. The Albuquerque Sunport is forecast to have it's first 100 degree day of the year on Saturday, although that can't be ruled-out for Friday given a forecast high temperature of 99 degrees. The upper high will begin to shift south on Sunday as a west coast trough makes eastward progress toward the Great Basin. This trend will bring the westerlies back to northern NM on Sunday, with breezy conditions forecast by afternoon. Another round of dry convection is possible Sunday afternoon, but may be limited to the southern high terrain. The trough is forecast to progress across the Intermountain West on Monday, bringing stronger westerlies across the southern Rockies and northern NM and leading to windy conditions. Temperatures will retreat a bit early next week with lower pressure heights forecast before the upper high attempts to rebuild over NM going into mid week. 15/11 && .FIRE WEATHER... Increased low-level moisture will continue to support scattered thunderstorms through late this evening and then again on Thursday. Wetting precipitation will favor areas along and east of the central mountain chain. Thunderstorms will also be possible west of the RGV, but with larger dewpoint depressions, dry thunderstorms will be more favored in this area, especially along and west of the Continental Divide. A few thunderstorms across the east may become strong to severe with large hail and strong winds. Overnight humidity recoveries will remain good to excellent across the east while remaining fair across the west through Friday morning. An area of high pressure then builds over NM Friday through this weekend. Temperatures will soar underneath this high with well above normal high temperatures. Meanwhile, moisture values will decrease underneath this high, and storm coverage will lessen each day with coverage favoring the mountainous terrain. The high pressure then looks to get suppressed early next week as westerly winds aloft pick back up. This scours out any remaining moisture, and increasing wind speeds may lead to critical fire weather conditions across much of the area. 15 && .AVIATION... 18Z TAF CYCLE A backdoor cold front continues to make its way through eastern NM and is now pushing through the gaps of the central mountain chain as indicated by the latest KABQ ob. Low clouds had been observed behind this front, but those are now eroding. Low cigs with MVFR conditions will continue along the east slopes through early this afternoon, but the trend should continue to be erosion. Meanwhile, this primary aviation hazard through this evening will be another round of thunderstorms that will develop first across the high terrain between 19Z-21Z. These storms will move in an easterly direction where some may turn strong to severe across the east. Large hail and gusty winds will be the primary threats. A few thunderstorms will be possible along and west of the RGV as well, but these will mainly be dry thunderstorms with gusty and erratic downburst winds. Thunderstorms across the east will persist through the late evening hours, likely not tapering off until after 06Z. Low clouds may redevelop tonight at locations such as KCAO, KTCC, and KCVS. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 59 96 56 98 / 0 5 0 0 Dulce........................... 49 90 48 93 / 10 10 0 0 Cuba............................ 54 90 54 91 / 30 20 10 0 Gallup.......................... 54 93 52 94 / 0 10 0 0 El Morro........................ 53 88 54 91 / 10 20 5 10 Grants.......................... 52 91 52 94 / 20 30 10 5 Quemado......................... 54 90 56 92 / 10 30 5 10 Magdalena....................... 60 88 62 92 / 30 30 10 0 Datil........................... 56 87 57 90 / 30 40 10 10 Reserve......................... 49 94 49 96 / 5 30 5 10 Glenwood........................ 61 97 61 99 / 0 20 5 5 Chama........................... 45 84 46 87 / 10 30 10 0 Los Alamos...................... 60 85 61 90 / 40 30 10 0 Pecos........................... 56 88 58 90 / 40 40 20 0 Cerro/Questa.................... 49 84 49 87 / 30 40 10 10 Red River....................... 43 79 44 81 / 40 50 20 10 Angel Fire...................... 39 79 36 83 / 40 50 20 10 Taos............................ 51 88 49 92 / 20 30 10 0 Mora............................ 49 85 52 87 / 50 50 30 10 Espanola........................ 59 91 58 97 / 20 30 10 0 Santa Fe........................ 59 88 60 91 / 40 40 20 0 Santa Fe Airport................ 57 91 56 95 / 30 30 10 0 Albuquerque Foothills........... 64 92 67 97 / 40 30 10 0 Albuquerque Heights............. 65 94 66 99 / 40 20 10 0 Albuquerque Valley.............. 61 96 62 101 / 30 20 5 0 Albuquerque West Mesa........... 63 94 64 98 / 40 20 5 0 Belen........................... 62 96 62 101 / 20 20 5 0 Bernalillo...................... 61 95 61 100 / 40 20 10 0 Bosque Farms.................... 59 95 59 100 / 30 20 5 0 Corrales........................ 61 95 62 99 / 40 20 5 0 Los Lunas....................... 60 95 59 101 / 30 20 5 0 Placitas........................ 62 92 64 96 / 40 20 10 0 Rio Rancho...................... 63 94 64 98 / 40 20 5 0 Socorro......................... 66 96 66 101 / 20 20 10 0 Sandia Park/Cedar Crest......... 59 87 62 91 / 40 30 10 0 Tijeras......................... 58 91 61 94 / 40 30 10 0 Edgewood........................ 56 90 58 94 / 40 30 10 0 Moriarty/Estancia............... 52 92 52 94 / 40 30 20 0 Clines Corners.................. 55 86 56 91 / 40 30 20 0 Mountainair..................... 57 89 59 93 / 30 30 10 0 Gran Quivira.................... 59 89 61 92 / 30 30 20 0 Carrizozo....................... 64 92 65 94 / 20 30 10 5 Ruidoso......................... 56 84 60 86 / 30 40 20 20 Capulin......................... 55 84 54 87 / 40 50 30 10 Raton........................... 54 88 53 93 / 30 40 20 10 Springer........................ 57 90 54 94 / 30 40 20 10 Las Vegas....................... 55 87 57 90 / 40 40 20 5 Clayton......................... 60 89 60 91 / 20 30 30 10 Roy............................. 59 86 58 92 / 30 30 30 10 Conchas......................... 64 95 62 98 / 40 20 30 5 Santa Rosa...................... 62 92 62 96 / 50 30 20 0 Tucumcari....................... 64 96 64 99 / 30 10 20 0 Clovis.......................... 62 92 65 98 / 30 10 10 0 Portales........................ 64 94 66 98 / 30 10 10 0 Fort Sumner..................... 65 94 66 100 / 30 20 20 0 Roswell......................... 67 98 68 105 / 50 10 5 0 Picacho......................... 62 89 64 96 / 30 30 10 5 Elk............................. 59 87 61 92 / 30 30 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for the following zones... NMZ214-215. &&
Special Weather Statement
National Weather Service Albuquerque NM
332 PM MDT Wed Jun 8 2022
NMZ208-220-241-082200-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
332 PM MDT Wed Jun 8 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SOCORRO
COUNTY THROUGH 400 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Monticello. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Socorro County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3354 10738 3370 10751 3385 10735 3363 10716
TIME...MOT...LOC 2132Z 233DEG 3KT 3367 10738
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
340 PM MDT Wed Jun 8 2022
NMZ207-219-082215-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
340 PM MDT Wed Jun 8 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SANDOVAL COUNTY THROUGH 415 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Marquez, or 24 miles northeast of Laguna Pueblo, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Sandoval County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3522 10716 3538 10726 3553 10701 3529 10686
TIME...MOT...LOC 2139Z 242DEG 9KT 3533 10713
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
344 PM MDT Wed Jun 8 2022
NMZ220-082215-
Lower Rio Grande Valley-
344 PM MDT Wed Jun 8 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SOCORRO COUNTY THROUGH 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Placitas in Sierra County, or 21 miles northeast
of Monticello, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Socorro County.
This includes Interstate 25 between Mile Markers 103 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3355 10724 3356 10722 3356 10724 3361 10725
3367 10723 3370 10723 3367 10693 3348 10701
3348 10723
TIME...MOT...LOC 2143Z 185DEG 7KT 3354 10712
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
411 PM MDT Wed Jun 8 2022
NMZ208-220-241-082245-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
411 PM MDT Wed Jun 8 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SOCORRO
COUNTY THROUGH 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Bosque Del Apache Refuge, or 23 miles northeast of
Monticello, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Socorro County.
This includes Interstate 25 between Mile Markers 104 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3349 10691 3349 10724 3383 10748 3394 10719
3366 10694
TIME...MOT...LOC 2210Z 154DEG 17KT 3368 10721
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34The Albuquerque radar (KABX), 45 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
A member of the public near San Ysidro reported quarter size hail.
A White Sands Missile Range Mesonet station southeast of Bosque del Apache measured a 59 mph thunderstorm wind gust.
A White Sands Missile Range Mesonet station southeast of Bosque del Apache measured a 63 mph thunderstorm wind gust.
A White Sands Missile Range Mesonet station southeast of Bosque del Apache measured a 59 mph thunderstorm wind gust.
A White Sands Missile Range Mesonet station southeast of Bosque del Apache measured a 59 mph thunderstorm wind gust.
A member of the public along U.S. Highway 64 near Cimarron Canyon reported half dollar size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019617, 1019623, 1019624, 1019625, 1019626, 1019618.